Antidepressants and libido/performance?

iVillage Member
Registered: 05-10-2010
Antidepressants and libido/performance?
6
Sat, 06-05-2010 - 11:13am
My partner and I haven't been together all that long, and we used to have a sex life that was pretty high key and satisfying to us both up until about a little over a month ago. At that point, two things happened: in the same week, he got on Zoloft and we moved in together.
At first (while the Zoloft was still getting started in his system), we were both on a sort of honeymoon-phase high of living together, and we had some pretty great times for about a week... and then the Zoloft started kicking in. Now, he doesn't have problems feeling in the mood -- he says he's in the mood about 4/5 of the time. But he can't "finish the job" so to speak except maybe once a week, twice if we're lucky. We've been trying everything -- hjs, bjs, boob jobs, I've even been working toward trying anal (which is kind of scary and still a little uncomfortable for me, but I know he's into it) just to try to get back what we had.
He's told me that it's the Zoloft, not me, but the fact that I try and try and he still just stays frustrated is starting to make my self-esteem and sexual image of myself crumble a little. And because I feel sort of like a failure for not being able to do anything for him no matter how hard I try, I've stopped feeling much sexual response of my own and get kind of nervous and hesitant about trying, and it gets worse the more I push myself. I'm lucky enough to not have meds interfering with my body's sexual responses, and it's super-easy for me to get off, but I've gotten to where I feel guilty about that because I hate feeling like he's the one that "gives" and rarely "gets."
A lot of both our nervousness is probably due to the fact that we're each others' first sexual partner, and we've just started talking about getting married and having kids -- we both want those things, but I know it's scary to us both to imagine that our sex life might not physically be what we once thought it could be.
So, I guess my question is -- does anyone have any advice on what I can do to help this situation? I'm already thinking I need to calm down and just keep trying and remind myself that it's not me, it's the Zoloft. Last night, I mentioned to him that not all antidepressants have that particular side effect (I think?), but he's too self-conscious about it to tell his doctor (and it's not like I can go tell the doctor for him, so that's something that has to be up to him, if we want to address it that way).
How can I get my own libido and confidence back in order to help him manage his high libido and frustration that comes by pairing that with Zoloft?
Thanks for reading this long thing... I feel a little better for just typing it out :)
Daisypath Anniversary tickers
Daisypath Anniversary tickers
iVillage Member
Registered: 03-08-2004
Sat, 06-05-2010 - 11:56am

The AD med is most likely the culprit, many AD meds are well known for sexual side effects and Zoloft is one of them that's high on the list with sexual side effects.

Photobucket
Avatar for holdingontoit
iVillage Member
Registered: 02-02-2004
Mon, 06-07-2010 - 1:07pm

I have been on many ADs.

When you see it coming, duck!

iVillage Member
Registered: 02-09-2010
Tue, 06-15-2010 - 8:58am

He's on Zoloft for a reason. I would assume this is depression, since it is an anti-depressant (although I heard its good for anxiety too). They didn't just PUT him on Zoloft so he could single-handedly destroy your sex drive. No.. they put him on it because he.... Has depression!! (or anxiety).

You need to get your priorities in order. Recovery from a mental illness is a LOT more important than having a shag. Have a bit of common decency and leave the pants on until he has recovered from his depression/anxiety enough to worry about trivial stuff like sex. Mental illness is not a laughing matter. If you stop arguing about sex then most likely, for him, the pressure will be MUCH lower. He may even recover more quickly with less pressure and worry. Pressure and worry will conversely affect his level of wellness and you need to remember that next time you are sad because you didn't get laid. Think of how bad you feel at that moment, multiply that by about 500 and you may get a tiny glimpse at the emotional hell your partner is constantly in. Do you really want to put him through that?

iVillage Member
Registered: 12-10-2009
Wed, 06-16-2010 - 4:44am

Depression is indeed an illness, and one that can be treated.

iVillage Member
Registered: 04-21-2008
Wed, 06-16-2010 - 9:57am
The Zoloft is most definitely the reason. Taking medication while still trying to have a fulfilling sex life is a very tricky balance. The best advice I can give to both of you is to be patient. Work around it. Try new things....and be patient. ;) What worked for my DH is slightly lowering his dosage, so that he could still feel the effects of the medication but was also able to feel confident in the bedroom. (HUGS) to you - you're not alone. Lots of couples deal with this. I wish you both lots of luck!

Photobucket

iVillage Member
Registered: 03-08-2004
Wed, 06-16-2010 - 10:53am

Zoloft is for depression and other mental illnesses or disorders, mental health is extremely important but that doesn't mean that if Zoloft is giving someone negative side effects that they have to stick with that medication.

Photobucket